Pennsylvania, 2017

Heavy Snow in Pennsylvania, February 9, 2017

February 9, 2017 · NWS BGM · 7 events in 7 counties and zones

Low pressure tracked across Virginia during the morning hours of the 9th and to off the New Jersey Coast by the afternoon while intensifying. This low pressure system spread snow to northeast Pennsylvania and central New York from the early morning hours of the 9th until midday.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Low pressure tracked across Virginia during the morning hours of the 9th and to off the New Jersey Coast by the afternoon while intensifying. This low pressure system spread snow to northeast Pennsylvania and central New York from the early morning hours of the 9th until midday. Snow accumulation ranged from 6 to 11 inches across northeast Pennsylvania to the Catskills of New York.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Feb 8, 9:37 PM EST, 3 hours 23 minutes earlier.

Area forecast discussion, Feb 8, 9:37 PM EST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
937 PM EST Wed Feb 8 2017

.SYNOPSIS...
A coastal storm will affect the area tonight into early Thursday
bringing accumulating snow to southern and eastern parts of the
forecast area. Colder and windy conditions will follow this system
with lake effect snow expected in the north for Thursday night
into Friday morning.

&&

.NEAR TERM /THROUGH THURSDAY/...
930 PM Update...Light snow now occurring in western Pennsylvania
as surface low pressure moves into Virginia. IR satellite showing
cloud top cooling in western Pennsylvania as mid level wave tracks
into the Ohio valley. Surface low will begin to deepen later
tonight with double jet structure as it nears the coast. Models
show strong fgen band moving through the southeast forecast area
late tonight and into early Thursday morning. The system remains
an open wave in the mid levels so it will be fairly progressive.
A nice quick shot of moderate to occasionally heavy snow for the
advisory/warning areas. Forecast in good shape just minor timing
adjustments to delay onset by a couple of hours.

previous disc...
Temps have slowly decreased through the day as behind the cold
front that has moved through the area this morning. Hope you were
lucky enough to see some sunshine this morning, if not, then you
missed your window. Mostly to overcast skies will continue over
the region as a sharp inversion continues to sit over the area. As
temps have decreased over the area today, they will continue to do
so this evening and tonight and are expected to reach the low 20s
to mid teens by sunrise Thursday.

The main focus of the forecast period is a potent coastal system
that will develop late this evening within a shortwave within the
southern stream aloft. Cyclogenesis will blossom over the
Carolinas tonight, then shift eastward towards the coast Thursday
morning, which will result in heavy snow across NEPA and steady
snow across portions of central NY. As the low moves to the NE,
snow will spread north and east into the region. The heaviest snow
is expected to be over NEPA and over far southern Delaware Co in
NY. Thus decided up upgrade NEPA into a warning/and or keep the
portion of the area going as a warning. This area is where the
best region of frontogenetical forcing is expected to develop,
thus expect at least 6-10 inches of snow to fall over Luzerne,
Lackawanna, Souther Wayne and Pike county. It woundn't be
surprising if a few isolated spots could see higher amounts.
Portions of the area where an advisory was issued could see at
least 2-5 inches of snow and the remaining areas may see around
1-2 inches. There will be a tight cut off, however it is too early
to tell exactly where this cut off will be attm.

Expect snow to move out of the area by 18Z Thurs and flurries may
be possible through the evening hours with temps in the uppr
teens to low 20s.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
Cold upper trough moving to the east through eastern Canada and
northern New England with a surface ridge building in across the
Great Lakes Thursday night and Friday morning will combine with very
cold temperatures aloft and a favorable nw fetch across the Lake
Ontario to produce lake effect snow showers into central NY Thursday
night and Friday morning.

Expecting a relatively brief period of lake effect snow Thur night
and Friday morning se of Lake Ontario as 850mb temps around -20 deg
C advects in over lake temps in the low 40s F. The NAM/GEM and HiRes
WRF guidance all indicate boundary layer winds with a trajectory
around 290-300 deg...saturated and steep lapse rates within the -12
to -18 deg C layer and a deep mixed layer building to around 8-10kft
early Friday morning. These conditions all support the development
of a lake effect band impacting mainly Onondaga and Madison
counties...but also potentially hitting portions of Oneida, Cayuga,
Cortland, Chenango and Otsego/Delaware counties. The guidance is
also indicating a very robust upstream lake connection to not only
Georgian Bay but even to Lake Superior. This would point to a lake
band having much more inland extent all the way to the Catskills.

The lake snow will likely begin Thursday evening and intensify over
night and into Friday morning. Heavy snowfall rates of 1-2 inches
per hour are possible after midnight in and around the Syracuse
metro area. The lake band(s) will likely impact the I-90 Thruway,I-
81, and possibly even sections of I-88 in the Catskills.

At this time there is a Lake Effect Watch out for Oneida, Onondaga,
and Madison counties. Due to some uncertainty with respect to the
placement of the lake band, will stay with the Watch at this point
and wait until higher confidence is reached before transitioning to
a Lake Effect Warning or Advisory.

As the surface high builds to the east a return southerly flow
develops and allows temperatures to remain steady or gradually warm
Friday night and Saturday morning. During this time an elevated warm
front will lift newd through the region with a weak embedded wave
tracked to the east through the nrn Great Lakes. The lift associated
with the front within the cold air mass...850mb temps around -3 to -
5 deg C...will produce widespread light snow across a good portion
of central NY and ne PA. A broad 1-3 inches is possible through
Saturday morning.

The front is expected to lift to the north later in the day Saturday
with the lingering light precip changing over to rain by the late
afternoon.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
The threat for rain, mixing with snow at times in the higher
elevation areas will continue Saturday night and Sunday morning. A
secondary wave and associated surface low will develop in the mid
Mississippi Valley area early Sunday and phase with the leftover low
in the Northeast. This new system will also have a warm front lift
nwd ahead of the low, along with a warm/moist air mass on Sunday.
Widespread rain will develop as temperatures climb into the lower to
mid 40s. A strong thermal gradient will develop in NY/PA as the cold
air pushes in on the back side and changes the rain over to snow
going into Monday. There is still some uncertainty regarding the
extent of this cold air...so a mix of rain/snow may persist through
the day Monday before changing over to all snow Monday
night/Tuesday. At this time it also appears that there will be
another period of lake effect snow across central NY Tuesday into
the middle of the week.

Temperatures Sunday through Tuesday will take a slow downward trend
with highs in 40s Sunday...and into the lower 30s by Tuesday.
Overnight lows in the 20s and lower 30s are expected.

&&

.AVIATION /03Z THURSDAY THROUGH MONDAY/...
A storm system will push snow across our terminals tonight through
early Friday. The result will be IFR visibilities between 1sm and
2sm, with briefly lower readings possible overnight at AVP and
BGM. Ceilings will fluctuate between 1000 and 2000 feet in snow,
though IFR ceilings are likely at BGM and AVP near sunrise.

The snow will rapidly pull out of our terminals between 13z and
17z from southwest to northeast. Behind the snow, northwest winds
around 15-20 knots will gust at 25 to 30 knots.

OUTLOOK...

Friday night...Restrictions probable in lake-effect snow at KSYR
and KRME, with more transient restrictions possible in snow
showers at KITH, KELM, and KBGM.

Saturday and Sunday...A wintry mix, with associated restrictions.

Monday...Restrictions possible in snow showers.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Winter Storm Warning until noon EST Thursday for PAZ038>040-
     043-044-047-048-072.
NY...Winter Storm Warning until noon EST Thursday for NYZ057-062.
     Winter Weather Advisory until noon EST Thursday for NYZ024-045-
     046-055-056.
     Lake Effect Snow Watch from Thursday evening through Friday
     morning for NYZ009-018-036-037.

&&

SYNOPSIS...KAH
NEAR TERM...KAH/RRM
SHORT TERM...BJT
LONG TERM...BJT
AVIATION...DJP
Hazardous weather outlook, Feb 8, 3:44 PM EST, 9 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
344 PM EST Wed Feb 8 2017

NYZ057-062-PAZ038>040-043-044-047-048-072-092045-
Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
344 PM EST Wed Feb 8 2017

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EST
THURSDAY...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ024-045-046-055-056-092045-
Chemung-Chenango-Otsego-Tioga-Broome-
344 PM EST Wed Feb 8 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
EST THURSDAY...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ015>017-022-023-025-044-092045-
Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Tompkins-Cortland-
344 PM EST Wed Feb 8 2017

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-018-036-037-092045-
Northern Oneida-Onondaga-Madison-Southern Oneida-
344 PM EST Wed Feb 8 2017

...LAKE EFFECT SNOW WATCH IN EFFECT FROM THURSDAY EVENING THROUGH
FRIDAY MORNING...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Lake Effect Snow Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy snow. Local standard time, as filed.

Heavy Snow, Lackawanna

When
February 9, 1:00 AM EST to 8:00 AM EST
Where
Lackawanna forecast zone
Reported by
Trained Spotter
Coordinates
41.437, -75.609 (the zone’s center; the record gives no point)

Snowfall accumulations ranged from 7 to 11 inches with the highest amount in Clarks Summit.

Heavy Snow, Luzerne

When
February 9, 1:00 AM EST to 8:00 AM EST
Where
Luzerne forecast zone
Reported by
Trained Spotter
Coordinates
41.177, -75.989 (the zone’s center; the record gives no point)

Snowfall accumulations ranged from 7 to 10 inches with the highest amount in Dallas.

Heavy Snow, Northern Wayne

When
February 9, 1:00 AM EST to 9:00 AM EST
Where
Northern Wayne forecast zone
Reported by
Trained Spotter
Coordinates
41.649, -75.303 (the zone’s center; the record gives no point)

Snowfall accumulations ranged around 7 inches.

Heavy Snow, Pike

When
February 9, 1:00 AM EST to 10:00 AM EST
Where
Pike forecast zone
Reported by
Trained Spotter
Coordinates
41.332, -75.034 (the zone’s center; the record gives no point)

Snowfall accumulations ranged around 7 inches.

Heavy Snow, Southern Wayne

When
February 9, 1:00 AM EST to 9:00 AM EST
Where
Southern Wayne forecast zone
Reported by
Trained Spotter
Coordinates
41.649, -75.303 (the zone’s center; the record gives no point)

Snowfall accumulations ranged from 7 to 10 inches with the highest in Hawley.

Heavy Snow, Susquehanna

When
February 9, 1:00 AM EST to 8:00 AM EST
Where
Susquehanna forecast zone
Reported by
Trained Spotter
Coordinates
41.821, -75.801 (the zone’s center; the record gives no point)

Snowfall accumulations ranged from 6 to 10 inches with the highest in Gelatt.

Heavy Snow, Wyoming

When
February 9, 1:00 AM EST to 8:00 AM EST
Where
Wyoming forecast zone
Reported by
Trained Spotter
Coordinates
41.518, -76.016 (the zone’s center; the record gives no point)

Snowfall accumulations ranged from 7 to 9 inches with the highest in Falls.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682961, 682962, 682963, 682964, 682965, 682966, 682967.